Translate page

× To share and enhance best practice management of CML, experts and interested clinicians can discuss difficult or interesting CML patient cases here. Clinicians submit a brief history of the patient and the case for discussion (no more than 200 words) by posting it in this forum ("+ NEW TOPIC" button below).

Each clinical case will be forwarded to the iCMLf expert clinical panel for a brief independent response. Consideration should be given to patient confidentiality. Details that are not critical to the case can be changed to preserve anonymity.

As a full clinical history is necessary for accurate comment, cases and comments on the Forum are only accepted from clinicians. If individual patients have a specific question we encourage them to contact their healthcare provider.

DISCLAIMER: The iCMLf does not recommend or endorse any specific tests, physicians, products, procedures, or opinions, and disclaims any representation, warranty, or guaranty as to the same. Reliance on any information provided in this Forum is solely at your own risk.

Imatinib withdrawal syndrome

  • Chris Arthur
  • Chris Arthur's Avatar Topic Author
1 year 1 month ago #1642 by Chris Arthur
Imatinib withdrawal syndrome was created by Chris Arthur
I had a question from a patient who had the musculoskeletal pain syndrome when I stopped imatinib for a trial of TFR. It was quite severe and they really don’t want to go through this again. However unfortunately I had to restart imatinib for a rising Bcr-Abl after which the pain syndrome ceased but replaced by a few chronic side effects from imatinib (cramp, GIT disturbance, oedema) and I have suggested changing to a 2nd generation drug. However they are very worried about getting the imatinib withdrawal syndrome again and wanted to know if it happens if one changes from imatinib to an alternative. I can’t recall any reports of this happening but do you know if there syndrome is only a problem with cessation of a TKI or could it be drug specific and might still occur if changing from imatinib to a 2nd generation TKI?
  • Tim Hughes
  • Tim Hughes's Avatar Topic Author
1 year 1 month ago #1643 by Tim Hughes
Replied by Tim Hughes on topic Imatinib withdrawal syndrome
It is an interesting question. I have never seen this type of syndrome in a patient who switched to another TKI, but it could be confused with the initial toxicity features of the next TKI, I guess. I think it is very likely to be a TKI-wide effect, but we are still learning about the withdrawal syndrome. It would be interesting to hear from other clinicians about this issue.


ORIGINAL CASE:
I had a question from a patient who had the musculoskeletal pain syndrome when I stopped imatinib for a trial of TFR. It was quite severe and they really don’t want to go through this again. However unfortunately I had to restart imatinib for a rising Bcr-Abl after which the pain syndrome ceased but replaced by a few chronic side effects from imatinib (cramp, GIT disturbance, oedema) and I have suggested changing to a 2nd generation drug. However they are very worried about getting the imatinib withdrawal syndrome again and wanted to know if it happens if one changes from imatinib to an alternative. I can’t recall any reports of this happening but do you know if there syndrome is only a problem with cessation of a TKI or could it be drug specific and might still occur if changing from imatinib to a 2nd generation TKI?
  • jeff lipton
  • jeff lipton's Avatar Topic Author
1 year 3 weeks ago #1653 by jeff lipton
Replied by jeff lipton on topic Imatinib withdrawal syndrome
I have not seen it. I do not believe that it is necessarily drug or patient specific. I have had a number of patients who have developed the syndrome after stopping imatinib, have subsequently gone on to dasatinib after relapsing and then stopped dasatinib, all on the TRAD discontinuation study and none of them have had recurrent symptoms.
But as Tim says, we still do not know a lot about the syndrome
Moderators: Melissa Davis-Bishop